What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 20, 2:15 PM MST, 26 minutes earlier. Its key messages:
- Scattered showers and thunderstorms through Friday evening. A few storms could be strong to severe, and also produce locally heavy rain. Burn scars would be most susceptible to flood risk.
- Hotter and drier this weekend into early next week. Potential for heat impacts starting Monday, but some relief toward Wednesday.
Area forecast discussion, Jun 20, 2:15 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
315 PM MDT Thu Jun 20 2024
.KEY MESSAGES...
- Scattered showers and thunderstorms through Friday evening. A
few storms could be strong to severe, and also produce locally
heavy rain. Burn scars would be most susceptible to flood risk.
- Hotter and drier this weekend into early next week. Potential
for heat impacts starting Monday, but some relief toward
Wednesday.
&&
.SHORT TERM /Through Friday/...
Issued at 1053 AM MDT Thu Jun 20 2024
Current radar trends show scattered thunderstorms continuing to
initiate off of the higher terrain then moving northeastward across
the adjacent plains this afternoon. While sub-severe storms are more
likely as activity continues to spread onto the plains, still can't
rule out a few severe storms within the moist, unstable environment.
Most storms will yield brief heavy rainfall, gusty winds up to 50
mph, and small hail. Within any of the severe storms, hail up to
1.5" and severe wind are possible. With boundaries present, can't
rule out landspouts initially on the plains as well. Storms continue
to move eastward onto the plains this evening. Some CAMs models
continue to show potential for another round or two of lower
coverage showers and storms mainly in the early evening to midnight
timeframe. There isn't a ton of agreement among the high-res suite
of models, so this remains lower confidence still.
Friday, the region stays under a weak upper level ridge. The ridge
will gradually slide eastward inducing WSW flow aloft while
transporting in a plume of above normal moisture (140-170% of
normal). The region remains under weak synoptic ascent to provide
additional support for scattered showers/thunderstorms in the
afternoon/early evening. MLCAPE values build into the 500-1000 J/kg
range. High-resolution guidance highlights an area mainly north of a
line from Denver to Fort Morgan and through the northeast corner for
potential for a few severe storms with higher probabilities for CAPE
>500 J/kg and 0-6km bulk shear >30kts. With above normal moisture
around, localized heavy rainfall will be a threat again Friday.
Soundings indicate potential for drier air to remain in the lower
levels which would reduce a higher coverage heavy rain threat.
Temperatures will be a degree or two cooler than Thursday with highs
in the mid to upper 80s for the plains, 70s in the foothills, and
50s/60s for the mountains.
&&
.LONG TERM /Friday night through Thursday/...
Issued at 230 PM MDT Thu Jun 20 2024
The more active weather pattern of late will taper down late
Friday evening and overnight as a shortwave pushes east across the
area. There are now indications the shortwave and weak synoptic
support will be a little faster, adding to shower/storm coverage
into Friday evening. A couple stronger storms would still be
possible into the evening hours, with locally heavy rain and
isolated severe storm threat. Then, subsidence builds in from
west to east after midnight, effectively taking most convection
with it.
Saturday will then feature drier weather with less and weaker
convection. Temperatures will also be warming as the drier airmass
takes hold.
The trend to hotter temperatures will continue through Sunday and
Monday as an upper level ridge builds over the Central and
Southern Rockies. We see high temperatures pushing into the mid
to upper 90s on the plains and I-25 Corridor, with a couple spots
near 100. Thus, we may need Heat Advisories for a good chunk of
the plains/I-25 Corridor by Monday as the heat load builds.
We'll be on the northern fringe of moisture, so still expect a few
high based showers and storms each afternoon and evening, with
the mountains and Palmer Divide area seeing the main chance.
For Tuesday and Wednesday, there are a couple signs of change in a
few of the ensemble members showing a stronger shortwave moving
across the northern U.S., pushing a backdoor cold front across the
High Plains. Typically, these types of waves eventually result in
some cooling across the northeast plains, so hopefully some heat
relief is in the cards by midweek and more than what the current
National Blend of Models would suggest. A backdoor front would
also support a little uptick in the chance of thunderstorms each
afternoon and evening.
&&
.AVIATION /00Z TAFS through 00Z Friday/...
Issued at 1216 PM MDT Thu Jun 20 2024
Enhanced southerly winds expected this afternoon with gust
20-25kts. Scattered thunderstorms develop and move eastward this
afternoon, mainly in the 20-00z timeframe. Any nearby or passing
thunderstorms may bring variable gusty winds up to 40kts,
potentially closer to 45kts in any stronger storms. Heavy rain may
also bring brief reductions in visiblity/ceilings for short
periods. After 00z, there is a chance for another round of loewr
coverage showers or stormss through midnight. Friday, light and
variable winds in the morning become easet in the afternoon.
Scattered thunderstorms develop in the afternoon around the
terminals.
&&
.HYDROLOGY...
Issued at 230 PM MDT Thu Jun 20 2024
An increase in atmospheric water content will bring increased
shower and storm coverage and more intense rainfall. Rainfall
efficiency will grow, as warm cloud depths increase to 4,000-5,000
ft, rather impressive for this time of year. NAEFS shows
precipitable water (PW) increasing to 1-2 standardized anomalies, and
greater than that on the western slope (due to this earlier than
climatological arrival of the subtropical moisture plume). Storm
motions should move along at a decent clip of 20-25 mph, although
a Bunkers right mover could be closer to 15 mph. Stronger storms
would be capable of producing 1-1.5 inches of rain in 30-40
minutes. Overall, burn scars would be most susceptible to any
flooding threat, although we couldn't rule out some minor
urban/street flooding if we got a stronger storm in a metro area,
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Mensch
LONG TERM...Barjenbruch
AVIATION...Mensch
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Jun 20, 9:38 AM MST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1038 AM MDT Thu Jun 20 2024
COZ030>051-211645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1038 AM MDT Thu Jun 20 2024
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered afternoon and evening showers and thunderstorms can be
expected. A few severe storms will be possible over the plains
with wind gusts to 60 mph along with hail to 1.5" in diameter.
Locally heavy rainfall will also be possible over the burn scars
and across the plains. A stronger storm could produce flash
flooding in a burn scar, and some urban street flooding is also
possible should a stronger storm move across a metro area.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Another round of scattered afternoon and evening showers and
thunderstorms is expected on Friday. A couple of the storms could
be strong, with heavy rainfall possible and an elevated risk of
flooding in burn scars.
From Saturday through Wednesday, less thunderstorm coverage can
be expected, and temperatures will be much above normal. A few
spots on the plains could see high temperatures approach 100
degrees F on Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, but any
reports of severe weather or rainfall would be appreciated.
In the hours before
Special weather statement, Jun 20, 2:03 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Denver CO
303 PM MDT Thu Jun 20 2024
COZ035-038-202145-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
303 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES THROUGH 345 PM MDT...
At 303 PM MDT, Doppler radar was tracking a strong thunderstorm over
Livermore, or 18 miles north of Fort Collins, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carr, Rockport, Natural Fort, and Livermore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
&&
LAT...LON 4087 10452 4071 10521 4090 10536 4100 10522
4100 10459
TIME...MOT...LOC 2103Z 246DEG 32KT 4081 10519
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DANIELSONSpecial weather statement, Jun 20, 2:15 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Denver CO
315 PM MDT Thu Jun 20 2024
COZ039-040-202145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
315 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT BROOMFIELD...NORTHEASTERN
JEFFERSON...NORTHWESTERN ADAMS AND SOUTHEASTERN BOULDER COUNTIES
THROUGH 345 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Arvada, or 11 miles northwest of Denver, moving northeast at
15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northwestern Denver, northeastern Lakewood, Thornton, Arvada,
Westminster, Broomfield, Commerce City, Northglenn, Brighton, Wheat
Ridge, Lafayette, Louisville, Superior, Federal Heights, and Todd
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
&&
LAT...LON 4000 10496 4000 10485 3990 10475 3973 10510
3984 10523 3986 10520 3990 10521 4001 10506
4000 10505 4001 10499 4002 10500 4003 10497
4004 10498 4004 10496
TIME...MOT...LOC 2115Z 231DEG 15KT 3983 10511
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DANIELSONSpecial weather statement, Jun 20, 2:16 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Denver CO
316 PM MDT Thu Jun 20 2024
COZ038-043-202145-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
316 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL WELD AND
SOUTHEASTERN LARIMER COUNTIES THROUGH 345 PM MDT...
At 316 PM MDT, Doppler radar was tracking a strong thunderstorm near
Loveland, or 12 miles south of Fort Collins, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Southeastern Fort Collins, Greeley, Loveland, Windsor, Johnstown,
Milliken, Berthoud, Severance, and Timnath.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
&&
LAT...LON 4028 10507 4041 10519 4061 10493 4041 10472
TIME...MOT...LOC 2116Z 231DEG 15KT 4037 10505
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DANIELSONSpecial weather statement, Jun 20, 2:19 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Denver CO
319 PM MDT Thu Jun 20 2024
COZ039-043-202145-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
319 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN WELD AND
NORTHEASTERN BOULDER COUNTIES THROUGH 345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm over
Longmont, or 26 miles southwest of Greeley, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Longmont, Erie, Firestone, Johnstown, Frederick, Milliken, Berthoud,
Dacono, Mead, Platteville, and Niwot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
&&
LAT...LON 4039 10493 4019 10472 4004 10506 4018 10521
4026 10510 4026 10506 4029 10506 4035 10498
4035 10495 4038 10494
TIME...MOT...LOC 2119Z 231DEG 15KT 4014 10509
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DANIELSONSpecial weather statement, Jun 20, 2:41 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
341 PM MDT Thu Jun 20 2024
COZ038-043-202245-
Central and South Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
341 PM MDT Thu Jun 20 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WELD COUNTY THROUGH
445 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado near Milliken, or 6 miles
southwest of Greeley, moving northeast at 15 mph.
HAZARD...Landspouts.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Greeley, eastern Loveland, Windsor, Evans, Firestone, Johnstown,
Milliken, Berthoud, Eaton, Mead, Severance, Ault, Pierce, Nunn, and
Purcell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northeastern Colorado.
&&
LAT...LON 4082 10445 4052 10468 4015 10488 4020 10506
4026 10506 4071 10485 4085 10470
TIME...MOT...LOC 2141Z 217DEG 15KT 4038 10486
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
DANIELSON